Thursday, September 18, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Thursday, June 12, 2008 TIM, Community Member, asks

Q: WHAT WILL HAPPEN IF I JUST QUIT TAKING EFFEXOR?

RIGHT NOW I JUST CANT AFFORD IT... I ONLY HAVE LIKE 4 PILLS LEFT AND NOT ENOUGH MONEY... IF I JUST STOP TAKING IT AFTER I RUN OUT, WILL I BE OK??  WHAT SIDEEFFECTS WILL HAPPEN IF ANY?

Answer This
Answers (7)
Teri Robert, Health Guide
6/16/08 1:49am

Tim,

 

It depends on the dosage you're taking. Usually, you need to taper down rather than abruptly discontinuing Effexor. Call your doctor's office and see if they have some samples they can give you while you find a way to get your prescription filled. If you don't have insurance, you may be able to get it through the manufacturer's patient assistance program. Check out www.pparx.org for info on those programs.

 

Good luck,

Teri

Reply
bloem, Community Member
6/12/08 11:32am

Dear tim,

You should never stop taking a psychotropic 'cold turkey'.  A doctor or pharmacist would be able to tell you what could happen if you stop.

You should find out where your Community Mental Health Center is and ask them about where you could find help for your medictions.  Are you on Medicaid?

Can you buy a week at a time?   

You also can call the United Way and ask them for agencies that may help you with this problem.


Sincerely,
Steve Bloem

Director -Heartfelt Counseling Ministries

Co- author of Broken Minds Hope for Healing When You

Feel Like You're Losing It.

http://www.heartfeltmin.org  

Reply
Guifei, Community Member
8/29/09 6:01pm

DO NOT STOP TAKING EFFEXOR.

 

Brain shocks, withdrawal, headaches, nausea, diahorrea, light and sound sensitivity, and generally feeling like I have the worst flu of my life... has been my experience.  I had to do a prozac-effexor weaning to finally get off of it because I could NOT "just quit".

 

- 4 year effexor xr taker

Reply
Shelby, Community Member
12/19/09 10:07am

I forgot to take a pill one day, but didn't realize it. I felt nauseous all day, and figured I was coming down with something. In the afternoon, as I was dismissing my students (I am a first grade teacher), I felt like I was going to pass out. I walked into the mail room to sit down, and the second another teacher walked in, I burst into tears. I felt so stupid, and kept saying, "I don't know what is wrong with me! I guess I'm just having a bad day!"  I went home and sat on the couch and bawled for two hours. I kept trying to come up with reasons for the breakdown... until I backtracked and realized what had happened. So I would definitely NOT recommend going off cold turkey! :)

Reply
Thiswasntforme, Community Member
12/31/09 1:47pm

I found out I was pregnant February 2009 and my ob/gyn said it was not safe for the baby to continue taking Effexor. I was first told to stop cold turkey by the NURSE because my dr was out of town... BAD IDEA! I called in a panic the next day and the next nurse said don't stop cold turkey because you have to wean yourself off. I cut down slowly on the mg. I do realize I was having morning sickness at the same time, but the withdrawl symptoms were the worst thing I have ever experienced in my life. I am 24 years old (was 23 at the time) and now seeing my baby happy and healthy I am so thankful I got off that god awful drug for her sake, but let me just say it was very hard. I was in the hospital 3 times due to the withdrawl symptoms making me so very sick. I threw up, knife stabbing pain in my entire head, fatigue you wouldn't believe and wanted to give up. Once the medicine was out of my system I felt like a new woman! I would not recommend this drug if you plan on getting pregnant anytime soon because believe me when I say it's so hard to stop. Research your options before you choose this drug!

Reply
Shawn, Community Member
1/23/10 7:06pm

Took me over a month to wean off of it.  I was on 300mg.  I was able to half that easily and get down to 75mg by a week and a half.  After that was pretty bad.  I found that if I opened the pill and poured out a little of the granules and increase that amount a little each day the effects were easier to come down off of.  I eventually ran out of pills and mixed the granules with a little applesauce for a little bit.  It works but one year later I still have sound sensitivity and at night brain shocks if I wake up.

Reply
Concerned, Community Member
6/20/12 11:52pm
I haven't taken my 225 mg prescription of effexor in 3 days. I have called my psychiatrist 3 days in a row to let him know I need refills and my pharmacist has faxed 4 requests. I guess that since I missed my appointment last month, he is punishing me. I do have an appointment for July 3rd because that is the soonest I can get in. I am also on 200 mg of trazadone and 10 mg of Valium. I don't have any of my meds. I am having extremely painful headaches and I don't know what to do. I am feeling panic due to the fear of the unknown. What can I do?? Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By TIM, Community Member— Last Modified: 06/20/12, First Published: 06/12/08